Advertisement
Medicine for the Outdoors
Medicine for the Outdoors

Dr. Paul Auerbach is the world's leading outdoor health expert. His blog offers tips on outdoor safety and advice on how to handle wilderness emergencies.

See all posts »

Acetazolamide (Diamox) to Reduce the Symptoms of High Altitude Illness


I’m very often asked about the role of acetazolamide (Diamox) in reducing the symptoms of high altitude. Acetazolamide (Diamox) can be a very useful drug to diminish or prevent acute mountain sickness (AMS). It stimulates breathing, which diminishes the sleep disorder associated with AMS. This enables the body to adjust (acclimatize) more rapidly to high altitude, and increases the amount of oxygen that gets into the bloodstream during sleep. It can also be used to treat mild AMS (headache, fitful or disturbed sleeping, fatigue, loss of appetite, nausea, dizziness, drowsiness). However, it is very important to be aware of acetazolamide-induced side effects, which include increased urination (the drug is a diuretic and can induce dehydration), numbness and tingling of the hands and feet on exposure to rapid temperature change, and altered taste of carbonated beverages – you can taste the carbon dioxide bubbles, and they are bitter.

I take acetazolamide with me when I ascend to high altitude, because I am prone to mountain sickness when I get above 10,000 feet. In Nepal, I noticed that when I washed my hands in hot water in the morning while in a frigid environment, the numbness and tingling were so bad that I developed spasm of my fingers, hand, and wrist muscles. Also, the beer didn’t taste very good. (I only tasted it – we weren’t allowed to drink alcohol during ascent and until after we were acclimatized at the highest altitude where we were intended to sleep.) The dehydration can sneak up on a person, so it’s important to drink lots of liquids and observe copious output of clear (non-concentrated), light-colored (not dark yellow) urine.

The most important aspect of this discussion is recognition that high altitude illness is probably more common than we suspect. Any person traveling from low altitude (usually, sea level) to an altitude at or above 6,000 feet (1,830 meters) should anticipate the possibility of high altitude ilness, specifically acute mountain sickness (AMS). I have recently heard of a few persons who reported symptoms, including headache and nausea, that appeared to have been caused by rapid ascent to altitudes as low as 4,500 feet (1,372 meters), so they might also be amenable to acetazolamide use if their affliction is recurrent. Please remember - ascend slowly, stay well hydrated, and gradually increase your exertion when traveling to high altitudes.

Tags: , , , , , , ,

photo by Janice Weixelman
  • 1
Was this article helpful? Yes No
Advertisement

About the Author

Dr. Paul S. Auerbach is the world’s leading authority on wilderness medicine.

Advertisement